Winter Storm, Chesapeake
- When
- January 23, 1:00 AM EST to 12:00 PM EST
- Where
- Chesapeake forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.688, -76.312 (the zone’s center; the record gives no point)
A winter storm produced 2 to 7 inches of snow across portions of the Virginia Hampton Roads. Some specific higher snow totals included: Sandbridge in Virginia Beach 7", Princess Anne in Virginia Beach 5", Oceana in Virginia Beach 4", Virginia Beach oceanfront 4", Great Bridge in Chesapeake 3", Deep Creek in Chesapeake 3", West Norfolk 3", and the City of Portsmouth 2".
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced 2 to 7 inches of snow across portions of the Virginia Hampton Roads. Some specific higher snow totals included: Sandbridge in Virginia Beach 7", Princess Anne in Virginia Beach 5", Oceana in Virginia Beach 4", Virginia Beach oceanfront 4", Great Bridge in Chesapeake 3", Deep Creek in Chesapeake 3", West Norfolk 3", and the City of Portsmouth 2". Local law enforcement agencies reported numerous accidents. Most, if not all schools in the area, were closed Thursday, January 23rd due to very slippery road conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 22, 9:18 PM EST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 918 PM EST WED JAN 22 2003 LATEST SAT PIX SHOWING BAROCLINIC LEAF MOVING EAST...APPROACHING THE APPALACIANS. THIS FEATURE LOCATED NEAR LEFT EXIT REGION OF 180 KT 300 MB JET...AS INDICATED BY 00Z UPPER AIR DATA...AND ALSO IN RIGHT REAR QUADRANT OF UPPER JET OVER NEW ENGLAND. SOME LIGHT SNOWS...GENERALLY WITH 1 TO 2 MILE VSBY...HAVE BEEN REPORTED ACROSS KY...TN AND SRN OH. HAVE HAD COOLING TOPS ACROSS SRN AND SW VA PAST 3 HOURS...AND NOW SEEING INCREASING RADAR RETURNS OVER THAT REGION...WITH FLURRIES REPORTED AT CHARLOTTESVILLE AT 9 PM. OVERNIGHT...NEW ENGLAND JET PROGGED TO SAG SWD...WHILE STG 180 KT JET DIVES SE...THEN EWD ACROSS THE CAROLINAS. SFC LOW THEN PROGGED TO DEEPEN RAPIDLY AS IT MOVES OUT TO SEA...WITH IMPRESSIVE DEEPENING RATES TO SAY THE LEAST...SOME 40 MB IN 18 HOURS IN TH ETA PROGS STARTING 12Z THU BASED ON LATEST TRENDS...WOULD EXPECT SNOW TO MOVE ACROSS THE MOUNTAINS OVERNIGHT...ASSOC WITH JET FORCING...OVER AT LEAST SOUTHERN HALF OF CWA. SNOW WILL BE GENERALLY LIGHT DUE TO THE DRY LOW LEVEL AIR IT IS MOVING INTO...WITH SFC DEWPTS ONLY IN THE LOW SINGLE DIGITS. GIVEN HOW COLD THE AMS IS...CUD SEE 20 TO 1 SNOW LIQUID RATIOS. WILL FCAST AN INCH OR LESS OVERNIGHT EVEN AS FAR N AS RICHMOND...WITH SLIGHTLY HIGHER AMOUNTS FARTHER S. ADDITIONAL SNOWFALL THU MORNING...MAINLY OVER SE SECTIONS...AGAIN MAINLY DUE TO UPPER FORCING. SFC LOW AS PROGGED WUD APPEAR TO BE TOO FAR S TO ADD SIGNICANT SNOWS BEFORE MOVING QUICKLY OUT TO SEA THU...BUT MODEST MODEL ERRORS CUD BRING SOME OF THAT HEAVIER SNOW THU MORNING UP INTO OUR SE FA...SO DO NOT PLAN TO TAKE DOWN WARNING AT THIS POINT. AGAIN...BASED ON EXPECTED FLUFFY NATURE OF SNOW...MIGHT TAKE ONLY A FEW TENTHS TO GIVE US 3 OR 4 INCHES ANYWAY. FCSTID = 18 .AKQ... MD...GALE WARNING...ATLC COASTAL WATERS. NC...WINTER STORM WARNING FOR LATE TONIGHT AND THURSDAY MORNING FOR ZONES NCZ015>017...NCZ031>032...NCZ102. WINTER WEATHER ADVISORY FOR LATE TONIGHT AND THURSDAY MORNING FOR ZONES NCZ012...NCZ013...NCZ030...NCZ014. GALE WARNING...ATLC COASTAL WATERS N OF CURRITUCK BEACH LIGHT AND CURRITUCK SOUND. VA...WINTER STORM WARNING FOR LATE TONIGHT AND THURSDAY MORNING FOR ZONES VAZ095...VAZ097>098. WINTER WEATHER ADVISORY FOR LATE TONIGHT AND THURSDAY MORNING FOR ZONES VAZ065>066...VAZ079...VAZ087>089...VAZ091>100.. GALE WARNING CHES BAY S OF SMITH PT AND ATLC COASTAL WATERS. REILLY
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 500 AM EST WED JAN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY SNOW WILL DEVELOP ACROSS THE REGION TONIGHT AND CONTINUE THROUGH MIDDAY THURSDAY. SEE WINTER STORM WATCH /WSWAKQ/ AND SPECIAL WEATHER STATEMENT /SPSAKQ/ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... SNOW WILL END THURSDAY AFTERNOON. STRONG WINDS AND BITTER COLD TEMPERATURES WILL COMBINE TO PRODUCE DANGEROUSLY COLD WIND CHILLS THURSDAY AFTERNOON INTO FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 32 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342161, 5342162, 5342163.